logo for print

5 things to know about fentanyl

The rise of the extremely potent drug is a troubling new reality for a country already reeling from an opioid epidemic


By Cole Zercoe, PoliceOne Associate Editor

Fentanyl overdoses are spiking at an alarming rate — the latest complication to the already seemingly insurmountable problem of opioid abuse and dependence in America. Here's an overview of the narcotic and an explanation of why it's causing such panic among fire and EMS personnel.

1. What is fentanyl? 
Fentanyl is a powerful substance in the opioid class — 40 to 50 times stronger than heroin. The medicinal version of the drug is prescribed to treat patients suffering from severe chronic pain and often comes in the form of a transdermal patch. Unlike other highly abused opioids such as hydrocodone and oxycodone, the form of fentanyl that is most often found on the streets is not originating from pharmacies or hospitals, but produced clandestinely in Mexico and China.

Counterfeit oxycodone pills containing fentanyl. (Photo/Tennessee Bureau of Investigation)
Counterfeit oxycodone pills containing fentanyl. (Photo/Tennessee Bureau of Investigation)

2. Why it's concerning
What's alarming fire and EMS personnel is the street version of the Schedule II narcotic has taken on many forms — it can come in a powder, pill, spray or on blotter paper. In many cases, drug users don't know they're taking it; dealers have been cutting cocaine, heroin and other illicit substances with fentanyl to make their product more potent.

As with any street drug, the strength varies, but a tiny portion can kill you. According to a report by the Associated Press, a dose as miniscule as a couple granules of salt could be deadly for a 250-pound man. And because the drug can be absorbed through the skin or inhaled, even the simple act of handling it has the potential to have fatal results.

3. America is in a fentanyl crisis
The number of overdose deaths tied to fentanyl has skyrocketed over the past few years. 

July 2016 report by the U.S. Drug Enforcement Administration outlines the severity of the problem:

There were over 700 fentanyl-related deaths reported in the United States between late 2013 and 2014. During 2013-2014, the Centers for Disease Control and Prevention (CDC) reported that deaths from synthetic opioids increased 79 percent, from 3,097 to 5,544. Although the synthetic opioid category does contain other opioids, this sharp increase coincides with a sharp increase in fentanyl availability, and the CDC reports that a substantial portion of the increase appears to be related to illicit fentanyls.

In Massachusetts, a state considered to be one of the epicenters of the opioid crisis, deaths in just the first half of the year were estimated to be as high as 986 — a 26 percent increase over the first half of 2015, which was the deadliest recorded year for opioid-related deaths in the state. According to the Boston Globe, 66 percent of those ODs involved fentanyl. In 2015, that number was 57 percent.

The story is the same across the nation, from Minnesota to Connecticut and New York to Ohio. It’s a troubling new reality for a country already reeling from the opioid epidemic — now faced with a substance that threatens to make the death toll far greater. The number is already in the thousands.

4. Fentanyl is endangering first responders
Fentanyl also poses a deadly threat to fire and EMS personnel, and a string of close calls has sparked departments and agencies to take a different approach to handling these calls.

In one incident, a Winnipeg firefighter-paramedic received emergency treatment after being exposed to fentanyl during a medical call. The firefighter-paramedic was with a crew responding to a possible overdose when he started experiencing respiratory distress

"By the time he got back to the fire hall, the paramedics at the fire hall administered Narcan to the firefighter," Alex Forrest, president of the United Firefighters of Winnipeg, said.

The firefighter-paramedic was shaken up, but made a full recovery and is back at work.

5. Now more than ever, first responders and civilians need to carry naloxone
Commonly injected intravenously or administered in the form of a nasal spray, naloxone, also sold under the brand name Narcan, is an overdose reversal medication that blocks the effects of opioids. Many, though not all states, allow the drug to be sold over the counter for lay rescuers.

The drug rapidly reverses the effects of an opioid overdose, and is effective in treating a fentanyl OD (albeit with multiple doses in some cases, given fentanyl’s extraordinary potency). 

With the frightening increase in fentanyl overdoses, it's important to be informed about the dangers of the drug and how to treat it — the unfortunate reality is this threat shows no signs of slowing down.

About the author
Cole Zercoe is the Associate Editor of PoliceOne, responsible for writing and editing news articles, original columns, product articles, and trade show coverage. From the latest police technologies and innovations to the emerging threats cops face in the digital age, his features focus on the complexity of policing in the modern world.

Recommended for you

Join the discussion

Copyright © 2018 FireRescue1.com. All rights reserved.